Alert archive / Idaho / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 11, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jun 12, 2016, 9:12 PM MDT for Caribou County, Idaho. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2016, 9:12 PM MDT (03:12 UTC)
- Expired
- Jun 12, 2016, 10:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
County Caribou County, ID
The radar
The Pocatello radar (KSFX), 94 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 9:23 PM MDT | HAIL 0.75 | 5 E Lund, ID | DIME SIZE HAIL COVERING THE GROUND. |
| Jun 12, 9:33 PM MDT | HAIL 1 | 2 Ese Lund, ID | REPORTED VIA OFFICE FACEBOOK PAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 638 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
The text
As transmitted.
667 WUUS55 KPIH 130312 SVRPIH IDC029-130400- /O.NEW.KPIH.SV.W.0011.160613T0312Z-160613T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 912 PM MDT SUN JUN 12 2016 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CARIBOU COUNTY IN SOUTHEASTERN IDAHO... * UNTIL 1000 PM MDT * AT 912 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRACE...OR 10 MILES WEST OF SODA SPRINGS...AND MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... SODA SPRINGS AND SOUTHERN BLACKFOOT RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4257 11185 4267 11191 4294 11147 4270 11131 TIME...MOT...LOC 0312Z 243DEG 38KT 4266 11180 $$ HEDGES
2 follow-up statements
565 WWUS55 KPIH 130333 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 933 PM MDT SUN JUN 12 2016 IDC029-130400- /O.CON.KPIH.SV.W.0011.000000T0000Z-160613T0400Z/ CARIBOU ID- 933 PM MDT SUN JUN 12 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR CENTRAL CARIBOU COUNTY... AT 932 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SODA SPRINGS...MOVING EAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... SODA SPRINGS AND SOUTHERN BLACKFOOT RESERVOIR. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4261 11167 4275 11172 4294 11147 4270 11131 TIME...MOT...LOC 0332Z 248DEG 28KT 4270 11161 $$ HEDGES
991
WWUS55 KPIH 130403
SVSPIH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1003 PM MDT SUN JUN 12 2016
IDC029-130412-
/O.EXP.KPIH.SV.W.0011.000000T0000Z-160613T0400Z/
CARIBOU ID-
1003 PM MDT SUN JUN 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CARIBOU COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO
EXPIRE.
LAT...LON 4261 11167 4275 11172 4294 11147 4270 11131
TIME...MOT...LOC 0357Z 243DEG 38KT 4270 11161
$$
HEDGESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:09 PM MDT, 7 hours 3 minutes earlier.
Area forecast discussion, Jun 12, 2:09 PM MDT, 7 hours 3 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 209 PM MDT SUN JUN 12 2016 .SHORT TERM...Southern branch of a split onshore flow pattern is crossing the Great Basin this afternoon in the form of a trough over Nevada. Part of the moist and unstable air is moving north to Idaho. Cloud cover has mostly held over Southeast Idaho today, although there is some sunshine trying to break through and where successful, temperatures have jumped about 6F degrees. So far this has held temperatures back and helped reduce the possibility of thunderstorms. Much of the moisture over Nevada should continue to track NE across this forecast area tonight and Monday. Will keep possibility of isolated thunderstorms in the forecast for the South Central and Caribou Highlands this evening. Whatever break we might get on Tuesday appears to be small. Models are favoring the next low pressure disturbance dropping along the Washington coast late Tuesday and Wednesday and possibly stalling near the Oregon coast mid week. So we have a mix of trying to warm up, moist unstable air close to the Central mountains, and difficult timing of showers and thunderstorms. This Tuesday looks to be a breezy day with another frontal boundary advancing through southeastern Idaho. RS .LONG TERM...Thursday through Sunday. For the majority of the extended forecast period, a strong area of low pressure is expected to remain off of the WA and OR coast while a broad ridge of high pressure takes up residence over the four-corners region. In between, a SW-NE oriented plume of moisture will stream northeastward from the Pacific, with disturbances embedded within this plume. The positioning of the above-mentioned low has shifted a bit eastward compared to yesterday's guidance, which shifts the axis of best precipitation potential a bit farther east. As such, have raised precipitation potential slightly across the Central Mountains, particularly in the Thu-Fri night timeframe. However, raised this potential only slightly to maintain collaboration with neighbors and forecast consistency. This plume will likely wobble back and forth over the coming days until guidance can better hone in on the placement of relevant features over the coming days. Raised temperatures relative to guidance Thu-Sun given broad SW flow which is a favored flow pattern for temperatures to overachieve, especially in locations in the lee of the Southern Highlands. AD/RS && .AVIATION...SE Idaho is embedded within a plume of deeper moisture extending SW off of the CA coast. This is maintaining clouds and shower chances, particularly from the Snake Plain south and east. Thus maintained VCSH at BYI, PIH and IDA through the period as waves of showers will swing through the region. Best instability axis remains over the E. Highlands, leaving probability of VCTS too low to include in TAFs until late tomorrow morning and early evening. Otherwise anticipate VFR conditions and light winds through much of the period until W-SW winds increase into the 10-20KT range tomorrow afternoon at BYI and particularly PIH and IDA. AD/RS && .PIH Watches/Warnings/Advisories...None. &&
In the hours before
Special weather statement, Jun 12, 8:18 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 818 PM MDT SUN JUN 12 2016 IDZ022-023-130300- CARIBOU HIGHLANDS ID-SOUTH CENTRAL HIGHLANDS ID- 818 PM MDT SUN JUN 12 2016 ...DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH AFFECTING SOUTHEASTERN BANNOCK AND NORTH CENTRAL ONEIDA COUNTIES UNTIL 900 PM MDT... AT 817 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF VIRGINIA...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DOWNEY...ARIMO...VIRGINIA AND HAWKINS RESERVOIR. LAT...LON 4233 11241 4244 11248 4268 11211 4247 11191 TIME...MOT...LOC 0217Z 239DEG 27KT 4241 11241 HEDGES
Special weather statement, Jun 12, 8:48 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 848 PM MDT SUN JUN 12 2016 IDZ023-130330- CARIBOU HIGHLANDS ID- 848 PM MDT SUN JUN 12 2016 ...NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH AFFECTING SOUTHWESTERN CARIBOU AND EAST CENTRAL BANNOCK COUNTIES UNTIL 930 PM MDT... AT 846 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARIMO...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SODA SPRINGS...LAVA HOT SPRINGS...ARIMO AND BANCROFT. LAT...LON 4245 11211 4259 11220 4286 11177 4264 11157 TIME...MOT...LOC 0246Z 239DEG 32KT 4256 11211 HEDGES
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:18 PM MDT | Special Weather Statement | PIH | Bannock | 42 min |
| Jun 12, 8:48 PM MDT | Special Weather Statement | PIH | Bannock | 42 min |
| Jun 12, 9:43 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 47 min |
| Jun 13, 1:14 PM MDT | Lake Wind Advisory | PIH | 30 hr | |
| Jun 13, 1:14 PM MDT | Special Weather Statement | PIH | Caribou | 61 min |
| Jun 13, 1:56 PM MDT | Special Weather Statement | PIH | Franklin | 49 min |
| Jun 13, 2:18 PM MDT | Special Weather Statement | PIH | Bonneville | 42 min |
| Jun 13, 2:42 PM MDT | Special Weather Statement | PIH | Power | 48 min |
| Jun 13, 4:10 PM MDT | Special Weather Statement | PIH | Bannock | 65 min |
| Jun 13, 5:04 PM MDT | Special Weather Statement | PIH | Bonneville | 41 min |
| Jun 13, 5:15 PM MDT | Special Weather Statement | PIH | Bonneville | 45 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.